ADHD is a problem with self regulation affecting up to 10% of school aged children and around 5% of adults. The inability to self regulate can exists in the areas of attention, behavior, and motor movements and looks different in each child or adult with the condition. In this informational article titled "ADHD and Twitching" we will briefly explore a couple of reason why twitching or tics occurs in some people with ADHD.
There seem to be at least two reasons why individuals with ADHD may have abnormal muscle twitches. The first is stimulants medications and the second is Tourette's syndrome.
Stimulant medications such as Ritalin have a number of short term and long term side effects including abnormal twitching. Most of those who have been prescribed a stimulant medication will not experience any obvious side effects such as abnormal twitching and those that do can often eliminate this side effect by changing the dosage or the medication itself. Your doctor will be more than happy to work with you to find the right balance between the medication, dosage, and the time of day you take it.
Tourette's on the other hand is a difficult condition with no easy answers. Tourette's syndrome is a disease of the nervous system that causes involuntary twitching or tics. While only a small percentage of those with ADHD have Tourette's approximately 50% of those with Tourette's have ADHD.
Just like ADHD Tourette's has a genetic component and is described as neurological disorder characterized by involuntary movements (twitching) and vocalizations. It is also linked to not only ADHD but obsessive compulsive disorder (OCD). Some studies suggests that perhaps the two conditions have a biological link. So far this has yet to be substantiated.
The signs first seen are generally facial tics like eye blinking. Grimacing and nose twitching are sometimes seen and the number of twitches and their severity will grow more severe and diverse over time.
In summary, ADHD and twitching can be a problem with medication or a more permanent concern such as Tourette's. If twitching and ADHD is a side of stimulants medication then there could be an easy answer. As for Tourette's there is no single medication effective in controlling the condition but non prescription approaches such behavioral therapy, psychotherapy, relaxation techniques, and biofeedback all have proven to helpful in certain cases.
Additionally, many people are choosing a natural approach to treating twitching and ADHD through a combination of behavioral therapy and homeopathic ADHD remedies. This combination has shown to be a safe and effective way of not only controlling primary ADHD symptoms such as inattention, impulsivity, and hyperactivity but secondary symptoms such as twitching as well. If you are looking for a non prescription option homeopathic remedies for ADHD are worth considering.